A discovery has been made that could shed light on why it is that statins cause problems in some patients. According to research carried out by a coalition of British universities in collaboration with a start-up immunology company, statin drugs interact with a ‘gap junction protein’ called GJC3 that releases ATP, which is a major signalling molecule for inflammation in the body.
Statin drugs are known to cause harmful effects such as muscle toxicity in some patients, and the researchers say their work provides a significant new target in the fight against these side effects.
Dr Andrew Marsh, of the University of Warwick, said: ‘Statins are powerful cholesterol-lowering medicines that are widely prescribed to reduce the burden of cardiovascular disease. Gap junction proteins are important in forming communication channels between cells and organs in the body.
‘In this new research, two clinically used statin therapeutics have been found to interact with an important part of GJC3, a gap junction protein which acts to release ATP, a signalling molecule that is key to the body’s response to injury and inflammation.
‘Many people know ATP as the cell’s main energy transfer molecule, but when released outside cells, ATP coordinates how tissues including our liver and muscles deal with recovery from injury. These results may give us better understanding of how some of the harmful effects of statins in some patients, such as muscle toxicity, might come about.’
The research paper, which has been published in the open access journal PLOS ONE, was a collaboration between scientists and clinicians at the University of Warwick, the University Hospital Coventry and Warwickshire NHS Trust and Tangent Reprofiling Ltd.
Professor Donald Singer, the study’s lead investigator, said: ‘Finding additional ways in which statins act at the cellular and molecular level is important for giving clues to potential new medical applications for these drugs. These results may also give us better understanding of how some of the harmful effects of statins in some patients might come about.’